Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Jacksonville, FL

June 3, 2018Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 3, 2018, 5:10 PM EDT for Suwannee County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 5:10 PM EDT (21:10 UTC)
Expired
Jun 3, 2018, 6:00 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 89 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:50 PM EDTTSTM WND DMG3 E Luraville, FL911 CALL CENTER PASSED ON REPORT OF SEVERAL TREES DOWN EAST OF LURAVILLE NEAR 180TH STREET AND 177TH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2411 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS52 KJAX 032110
SVRJAX
FLC121-032200-
/O.NEW.KJAX.SV.W.0071.180603T2110Z-180603T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
510 PM EDT SUN JUN 3 2018

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Suwannee County in northern Florida...

* Until 600 PM EDT.

* At 510 PM EDT, a severe thunderstorm was located over Luraville, or
  near Mayo, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Luraville and Mcalpin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 8322 3014 8292 3000 8298 3001 8298
      3001 8300 3003 8301 3007 8307 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8316
      3009 8318 3010 8319 3010 8321 3012 8323
      3014 8322 3015 8324
TIME...MOT...LOC 2110Z 299DEG 8KT 3014 8318 

HAIL...0.75IN
WIND...60MPH
 
$$

SHASHY
2 follow-up statements
611 
WWUS52 KJAX 032126
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
526 PM EDT SUN JUN 3 2018

FLC121-032200-
/O.CON.KJAX.SV.W.0071.000000T0000Z-180603T2200Z/
Suwannee FL-
526 PM EDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUWANNEE COUNTY...

At 525 PM EDT, a severe thunderstorm was located over Luraville, or
near Mayo, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Luraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 8322 3012 8296 3010 8295 3000 8298
      3001 8298 3001 8300 3003 8301 3007 8307
      3008 8307 3009 8311 3011 8312 3010 8314
      3011 8316 3009 8318 3010 8319 3010 8321
      3012 8323 3014 8322 3015 8324
TIME...MOT...LOC 2125Z 299DEG 8KT 3013 8316 

HAIL...1.00IN
WIND...60MPH
 
$$

SHASHY
073 
WWUS52 KJAX 032200
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
600 PM EDT SUN JUN 3 2018

FLC121-032209-
/O.EXP.KJAX.SV.W.0071.000000T0000Z-180603T2200Z/
Suwannee FL-
600 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUWANNEE COUNTY
WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds of 45 to 55 mph...frequent lightning...and very heavy 
rainfall are still expected with this thunderstorm.

LAT...LON 3020 8322 3012 8296 3010 8295 3000 8298
      3001 8298 3001 8300 3003 8301 3007 8307
      3008 8307 3009 8311 3011 8312 3010 8314
      3011 8316 3009 8318 3010 8319 3010 8321
      3012 8323 3014 8322 3015 8324
TIME...MOT...LOC 2159Z 299DEG 8KT 3009 8309 

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:57 AM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 10:57 AM EDT, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1057 AM EDT Sun Jun 3 2018

...HIGH HEAT INDEX VALUES TODAY WITH SCATTERED STORMS...

.UPDATE...

An uncomfortable early start to the day with very high low level
moisture across the local area with dew pts in the mid to upper
70s (76 at JAX to 79 at BQK) with dry bulb temps already in the
lower 80s under low stratus deck. As low clouds continue to lift
and scatter out over the next couple of hours, heating will rise
surface temps into the low/mid 90s by early afternoon. Although
dew pts will lower some after heating ensues, values in the
low/mid 70s with high temps in the low/mid 90s will create
dangerously high heat index values in the low to mid 100s. Strong
WNW steering flow will inhibit an east coast sea breeze to
develop.

Rainfall coverage today is expected to be lower than yesterday
with some stronger subsidence in the mid levels generally between
500-400 mb per JAX and FFC RAOBS (backing of winds) and JAX
indicated a lot of dry air this morning above 700 mb with about
1.8 inches of PWAT between 700 mb and the surface - hence the dew
pts in the mid/upper 70s this morning. This drier air and area of
mid/upper level subsidence was also noted on WV imagery over
coastal areas this morning, and will continue to translate
offshore through early afternoon, limiting deep convective growth
across our northern and coastal zones.

This swath of subsidence was between two mid level troughs, one
across north-central FL which was enhancing convection along a
stalled trough axis across our southern FL zones bringing early
morning convection across Marion county as very moist and unstable
air moves along the boundary inland from the GOMEX. This surface
trough combined with a dominant west coast sea breeze will be the
first convective initiation features with showers and isolated
tstorms expected to edge farther inland and southeast through the
early afternoon hours across NE FL.

Across SE GA, another mid level impulse will approach from the NW
into the afternoon, and this feature combined with very high
surface based instability and increasing mid level moisture from
the NNW will increase convective potential midday for SE GA through
mid afternoon. Elevated NW steering will push deeper convection
toward the SE around 20 mph. Expect a merge of convective ingredients
across interior NE FL mid/late afternoon. Tstorm hazard will
continue to be strong downburst winds and hail, as there is
stronger shear present today in the hail growth zone compared to
yesterday. Localized heavy rainfall certainly possible, but strong
storm motion will prevent widespread flood concerns.

Convection will push ESE through the early evening across NE FL,
with an increase in convection across parts of SE GA this evening
ahead of approaching surface front from the north.

&&

.AVIATION...

IFR ceilings were lifting to MVFR with prevailing VFR
expected by late morning. Showers will flirt near GNV over the
next few hours, then VCTS advertised at all terminals this
afternoon for scattered storms. Tempo restrictions to MVFR
expected in rainfall today and will add tempo groups based on
radar trends. West winds 10 kts or less will prevail today, with
east coast sea breeze remaining offshore.

&&

.MARINE...

West winds 10 kts will transition to southerly into the
afternoon and evening. Combined seas will of 2-3 ft will prevail.
SCEC conditions expected tonight for outer waters due to winds
15-20 kts increasing ahead of approaching surface cold front.

Rip Currents: Low risk due to offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  73  91  65 /  30  30  10   0
SSI  90  77  88  71 /  20  30  10   0
JAX  94  74  93  68 /  30  30  30  10
SGJ  91  75  89  71 /  30  30  40  10
GNV  91  74  90  68 /  50  30  40  10
OCF  90  74  90  69 /  50  20  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Nelson/Bricker

In the hours before

Local storm report, Jun 3, 1:20 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
120 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     NE CALLAHAN             30.56N 81.83W
06/02/2018                   Nassau             FL   911 CALL CENTER

            COUNTY COMMUNICATION CENTER REPORTED POWER LINES DOWNED
            FROM WIND GUSTS IN THE CITY LIMITS OF CALLAHAN. TIME
            BASED ON RADAR.

&&

RBRICKER
Local storm report, Jun 3, 1:36 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
136 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     5 NNW MANDARIN          30.22N 81.68W
06/02/2018  M47 MPH          Duval              FL   ASOS

            THE AUTOMATED SURFACE OBSERVING STATION AT NAVAL AIR
            STATION JACKSONVILLE MEASURED A PEAK NORTHWESTERLY WIND
            GUST OF 47 MPH AS THUNDERSTORMS MOVED THROUGH.

0646 PM     TSTM WND GST     5 NNW ST. AUGUSTINE     29.96N 81.34W
06/02/2018  M44 MPH          St. Johns          FL   AWOS

            THE AIRPORT WEATHER OBSERVING STATION AT THE NORTHEAST
            REGIONAL AIRPORT MEASURED A PEAK NORTHWESTERLY WIND GUST
            OF 44 MPH AS THUNDERSTORMS MOVED THROUGH.

0654 PM     TSTM WND GST     2 NW ST. AUGUSTINE      29.92N 81.33W
06/02/2018  M45 MPH          St. Johns          FL   MESONET

            THE WEATHERFLOW SITE NEAR ST. AUGUSTINE MEASURED A PEAK
            WEST NORTHWESTERLY WIND GUST OF 45 MPH AS THUNDERSTORMS
            MOVED THROUGH.

&&

NELSON
Local storm report, Jun 3, 1:41 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
141 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
06/02/2018  M60.00 MPH       Duval              FL   MESONET

            THE WEATHERFLOW STATION AT BUCK ISLAND MEASURED A PEAK
            NORTHWESTERLY WIND GUST OF 60 MPH AS THUNDERSTORMS MOVED
            THROUGH.

&&

NELSON
Special weather statement, Jun 3, 3:53 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
353 PM EDT SUN JUN 3 2018

FLZ036-040-032015-
Alachua FL-Marion FL-
353 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 415 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Williston, moving southeast at 15 mph.

Small hail and wind gusts of 40 to 55 mph can be expected along with
possible minor damage.

Locations impacted include...
Reddick, McIntosh and Flemington.

LAT...LON 2938 8241 2948 8241 2948 8250 2950 8252
      2960 8246 2957 8239 2940 8215 2928 8232
TIME...MOT...LOC 1952Z 309DEG 14KT 2947 8239

SHASHY
Special weather statement, Jun 3, 4:48 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EDT SUN JUN 3 2018

FLZ035-036-032115-
Alachua FL-Gilchrist FL-
448 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST AND WEST
CENTRAL ALACHUA COUNTIES UNTIL 515 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bell, moving southeast at 15 to 20 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Newberry.

LAT...LON 2980 8281 2983 8268 2959 8253 2956 8270
      2956 8275 2958 8276 2958 8278 2959 8279
      2976 8285
TIME...MOT...LOC 2048Z 333DEG 19KT 2975 8274

SHASHY
Special weather statement, Jun 3, 4:59 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
459 PM EDT SUN JUN 3 2018

FLZ021-032145-
Suwannee FL-
459 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUWANNEE COUNTY UNTIL
545 PM EDT...

At 458 PM EDT, Doppler radar was tracking strong thunderstorms
forming near Luraville, or near Mayo, moving east at 15 mph.

Small hail and wind gusts near 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Obrien, Luraville, Mcalpin and Branford.

LAT...LON 3013 8279 3001 8280 2989 8291 2989 8292
      2990 8291 2992 8293 2996 8293 2996 8295
      2999 8296 3001 8298 3001 8300 3003 8301
      3008 8307 3009 8311 3011 8312 3010 8314
      3011 8316 3009 8319 3012 8323 3020 8324
TIME...MOT...LOC 2058Z 284DEG 11KT 3009 8314

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:01 PM EDTSpecial Marine WarningJAX59 min
Jun 3, 10:48 AM EDTSpecial Weather StatementJAXMarion27 min
Jun 3, 11:09 AM EDTAreal Flood AdvisoryJAXMarion2 hr
Jun 3, 3:53 PM EDTSpecial Weather StatementJAXAlachua22 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningJAXMarion49 min
Jun 3, 4:48 PM EDTSpecial Weather StatementJAXGilchrist27 min
Jun 3, 4:59 PM EDTSpecial Weather StatementJAXSuwannee46 min
Jun 3, 5:14 PM EDTSpecial Weather StatementJAXMarion31 min
Jun 3, 5:36 PM EDTSpecial Weather StatementJAXSuwannee39 min
Jun 3, 5:46 PM EDTSpecial Weather StatementJAXAlachua44 min
Jun 3, 5:55 PM EDTAreal Flood AdvisoryJAXMarion2 hr
Jun 3, 6:02 PM EDTSpecial Weather StatementJAXAlachua28 min
Jun 3, 6:07 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion53 min
Jun 3, 6:16 PM EDTSevere Thunderstorm WarningJAXAlachua44 min
Jun 3, 6:32 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion43 min
Jun 3, 6:35 PM EDTSpecial Weather StatementJAXPutnam40 min
Jun 3, 7:02 PM EDTSevere Thunderstorm WarningJAXClay, Putnam43 min
Jun 3, 7:07 PM EDTSpecial Weather StatementJAXSaint Johns53 min
Jun 3, 7:23 PM EDTSpecial Weather StatementJAXBradford, Clay37 min
Jun 3, 7:26 PM EDTSpecial Marine WarningJAX79 min
Jun 3, 7:49 PM EDTSevere Thunderstorm WarningJAXClay, Saint Johns32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.